Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 15, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2009, 5:26 PM MST for Pinal County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2009, 5:26 PM MST (00:26 UTC)
- Expired
- Jul 18, 2009, 6:30 PM MST
- In force
- 64 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:56 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 2:56 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
256 PM MST SAT JUL 18 2009
.SYNOPSIS...
THE CENTER OF STRONG HIGH PRESSURE ALOFT WILL REMAIN OVER OR NEAR
ARIZONA DURING THE NEXT COUPLE OF DAYS...ENABLING TEMPERATURES TO
CLIMB TO NEAR-RECORD LEVELS THIS WEEKEND. THE HIGH PRESSURE AREA
WILL WEAKEN SLIGHTLY NEXT WEEK...BUT REMAIN OVER THE SOUTHWEST
UNITED STATES...SO EXPECT A CONTINUATION OF ABOVE NORMAL
TEMPERATURES. THERE WILL BE A LINGERING SLIGHT CHANCE OF MAINLY LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS THIS WEEKEND INTO NEXT
WEEK...MAINLY OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
&&
.DISCUSSION...
SAT/RADAR TRENDS THIS AFTERNOON ARE SHOWING A GROWING AREA OF
THUNDERSTORMS OVER THE WESTERN HALF OF PIMA COUNTY...HEADING
WESTWARD TOWARD YUMA COUNTY. THIS AREA OF CONVECTION IS ASSOCIATED
WITH AN INVERTED /OR EASTERLY WAVE/ TROUGH...WITH THE AXIS AND BEST
UVV EXPECTED TO MOVE THROUGH NORTHERN BAJA THIS AFTERNOON AND
EVENING. DID A LAST MINUTE UPDATE TO INCREASE THE POPS OVER
SOUTHWEST MARICOPA COUNTY /ZONE 27/ AND YUMA COUNTY /ZONES 25 26/
AS THIS AREA OF THUNDERSTORMS CONTINUES TO MARCH WESTWARD. AHEAD OF
THE THUNDERSTORMS...THE OUTFLOW ASSOCIATED WITH STORMS OVER PIMA
HAVE PRODUCED KYUX ESTIMATED VELOCITIES ON THE ORDER OF 60+KTS
AROUND 3K AGL...WITH THE STRONG GUSTY WINDS LIKELY TO CAUSE AREAS OF
BLOWING DUST AND REDUCED VISIBILITY EVENTUALLY OVER MUCH OF YUMA
COUNTY. CLOSER TO THE GREATER PHOENIX AREA...STORMS OVER THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY ZONE 24 AND NORTHWEST PINAL ZONE 28
ARE SLOW TO GET GOING DUE TO DEBRIS CLOUDS OVER THE AREA. BUT
NEVERTHELESS... THERE REMAINS A 30% CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. STEERING FLOW
BETWEEN 700-400MB REMAINS EASTERLY...SO ONCE WE GET STORMS GOING
OVER THE HIGHER TERRAIN TO THE EAST...COLLIDING OUTFLOW BOUNDARIES
ARE ONCE AGAIN POSSIBLE OVER THE GREATER PHOENIX AREA - IN OTHER
WORDS...STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST. HOWEVER...THE
NECESSARY MOISTURE TO GET PHOENIX-CENTRIC STORMS REMAINS PRETTY
WEAK...WITH ESTIMATED MEAN LAYER MIXING RATIOS AT ONLY ABOUT 8-9
G/KG AND SURFACE DEW POINTS NEAR 50. SO...10 POPS FOR ZONE 23 LOOK
GOOD STILL...WITH AREAS OF BLOWING DUST MUCH MORE LIKELY. BEYOND
TONIGHT...THE PREVIOUS DISCUSSION REMAINS VALID...
PREVIOUS DISCUSSION STILL VALID...
SUN...SHORT-WAVE TROUGH MOVING THROUGH SOUTHERN CANADA WILL SHUNT
THE ANTICYCLONE SOUTH INTO EASTERN AZ...RESULTING IN MORE OF A
RETURN FLOW ACROSS THE CWA. GFS/ECMWF AT ODDS AS TO WHERE THE
AFTERNOON THUNDERSTORMS WILL BE CONCENTRATED. SEEMS THAT THE MOST
LIKELY SCENARIO WOULD BE ACROSS THE HIGHER TERRAIN ALONG THE
MOGOLLON RIM AND SE AZ...WITH LITTLE ADVECTION INTO THE LOWER
DESERTS. CONSEQUENTLY...POP GRID WILL BE STRONGLY CLIMO-BASED.
ALTHOUGH THICKNESSES DROP OFF A LITTLE BIT...TEMPS BELOW 800 MB
REMAIN QUITE WARM AND WILL BE RUN WITH MAXES ABOVE THE LATEST
GUIDANCE...AROUND 115 DEGREES IN PHOENIX.
EXTENDED...GFS/ECMWF IN AGREEMENT THAT SOME WEAKENING OF THE RIDGE
IS EXPECTED...THOUGH THEY DIVERGE WITH RESPECT ITS OVERALL STRENGTH.
ECMWF CONTINUES TO EXHIBIT ITS TYPICAL BIAS...INDICATING MOISTURE
WILL GRADUALLY WORK ITS WAY BACK INTO THE REGION AS THE HIGH BREAKS
DOWN...WHICH IS CERTAINLY A REASONABLE POSSIBILITY. OFFICIAL
FORECAST IS GENERALLY ON THE DRY SIDE WITH A SOUTHWESTERLY FLOW
FAVORING THE HIGHER TERRAIN EAST OF PHOENIX. CONFIDENCE IS HIGH THAT
TEMPERATURES WILL LIKELY REMAIN WELL ABOVE AVERAGE AT LEAST THROUGH
MIDWEEK. MODELS HINTING AT A RETURN TO EASTERLY FLOW BY LATE NEXT
WEEK...WHICH WOULD MEAN HIGHER RAIN CHANCES AND COOLER TEMPERATURES.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...HORIZONTAL AND
SLANTWISE VISIBILITIES COULD BE REDUCED WEST OF KPHX THIS MORNING AS
DUST KICKED UP FROM YESTERDAY/S STORMS REMAINS AIRBORNE OVER THE
REGION. OTHERWISE...EXPECT SIMILAR CONDITIONS TO YESTERDAY. WITH
DEBRIS CLOUDS LINGERING THIS MORNING...THERE IS A LACK OF CU
DEVELOPMENT WELL NORTH AND ESPECIALLY EAST OF METRO PHOENIX LIKE WE
SAW YESTERDAY AT THIS TIME...1730Z. SINCE THERE IS A DELAY IN THE
ONSET OF CONVECTION OVER THE HIGHER TERRAIN AREAS THIS MORNING...ANY
POTENTIAL IMPACTS AT TAF SITES WILL BE DELAYED AS WELL. THUS...WITH
LOW CONFIDENCE IN TIMING AND LOCATION...HAVE DECIDED AGAINST
MENTIONING POTENTIAL IMPACTS IN THE TAFS. WILL CONTINUE TO MONITOR
THE SITUATION AND AMEND AS NECESSARY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...ANTICIPATE SOME MID AND HIGH CLOUDS WITH FAMILIAR DIURNAL
SURFACE WIND PATTERNS OVER THE NEXT 24 HOURS. AN ISOLATED
THUNDERSTORM IS NOT OUT OF THE QUESTION...BUT THERE IS LOW
CONFIDENCE IN TIMING AND EXACT LOCATION. THUS...HAVE DECIDED AGAINST
MENTIONING IN THE TAFS. WILL AMEND IF NECESSARY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
...MONDAY THROUGH WEDNESDAY...
MONSOON MOISTURE AND RELATIVE HUMIDITIES ARE EXPECTED TO INCREASE
THIS PERIOD. NORMAL DAYTIME WIND REGIME CAN BE EXPECTED...EXCEPT
GUSTY SHIFTING THUNDERSTORM WINDS MAINLY OVER FIRE WEATHER ZONE 133
AND 132.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR
AZZ020>023-025>028.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR
CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WANEK/HIRSCH
AVIATION...PADDOCK
FIRE WEATHER...VASQUEZHazardous weather outlook, Jul 18, 5:46 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 546 AM MST SAT JUL 18 2009 AZZ021>023-026>028-191230- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 546 AM MST SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY SOUTH AND EAST OF PHOENIX. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES MAY APPROACH RECORD LEVELS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-191230- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 546 AM MST SAT JUL 18 2009 /546 AM PDT SAT JUL 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES MAY APPROACH RECORD LEVELS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030-191230- JOSHUA TREE NATIONAL PARK- 546 AM PDT SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND BLOWING DUST. ABOVE NORMAL TEMPERATURES ARE EXPECTED. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE HOT CONDITIONS WILL PERSIST THROUGH SUNDAY WITH TEMPERATURES APPROACHING RECORD LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-191230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 546 AM MST SAT JUL 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH. ABOVE NORMAL TEMPERATURES ARE ALSO EXPECTED. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE HOT CONDITIONS WILL PERSIST THROUGH SUNDAY WITH TEMPERATURES APPROACHING RECORD LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 18, 3:59 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 359 PM MST SAT JUL 18 2009 CAZ031-033-190100- LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY- INCLUDING THE CITIES OF...BLYTHE...BRAWLEY...CALEXICO...EL CENTRO... GLAMIS...IMPERIAL...AND THE SALTON SEA 359 PM PDT SAT JUL 18 2009 ...GUSTY WINDS AND BLOWING DUST ACROSS IMPERIAL COUNTY THIS AFTERNOON... STRONG GUSTY EAST WINDS...FROM 20 TO OVER 40 MPH...WILL OVERSPREAD MUCH OF IMPERIAL COUNTY FROM 415 PM TO 530 PM THIS AFTERNOON. AREAS OF BLOWING DUST AND SAND ARE LIKELY TO ACCOMPANY THE STRONG WINDS...WHICH WILL LOWER VISIBILITIES TO BELOW ONE MILE AT TIMES. SOME OF THE STRONGEST WINDS WILL FOCUS ACROSS THE SOUTHEAST PORTION OF IMPERIAL COUNTY...FROM THE COMMUNITIES OF IMPERIAL AND EL CENTRO SOUTHEASTWARD TOWARDS WINTERHAVEN. IN ADDITION...THE BLOWING SAND AND DUST WILL AFFECT MOTORISTS ON INTERSTATE 8 EAST OF IMPERIAL. MOTORISTS ACROSS IMPERIAL COUNTY THIS AFTERNOON...ESPECIALLY THOSE ON INTERSTATE 8...SHOULD BE ALERT FOR GUSTY SHIFTING CROSSWINDS AND SHARP REDUCTIONS IN VISIBILITY DUE TO BLOWING SAND AND DUST...AND DRIVE WITH CAUTION. IT IS POSSIBLE THAT DUST STORM WARNINGS MAY NEED TO BE ISSUED DEPENDING UPON THE MAGNITUDE OF BLOWING SAND AND DUST THAT OCCURS WITH THE STRONG WINDS. STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX BRECKENRIDGE
Local storm report, Jul 18, 4:24 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
424 PM MST SAT JUL 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM DUST STORM 3 NW YUMA 32.71N 114.65W
07/18/2009 YUMA AZ TRAINED SPOTTER
VISIBILITY DOWN TO 200 YDS. GUSTS OF 40 TO 50 MPH.
&&
JROGERSLocal storm report, Jul 18, 4:44 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
444 PM MST SAT JUL 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 NW YUMA 32.69N 114.64W
07/18/2009 YUMA AZ TRAINED SPOTTER
LARGE TREE FELL ON HOUSE NEAR INTERSECTION OF S AVENUE B
AND W 16TH ST.
&&
JROGERSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:08 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.